Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Pendleton, OR

July 22, 2014Deschutes County, Jefferson County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 22, 2014, 6:32 PM PDT for Deschutes County, Jefferson County, Oregon. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2014, 6:32 PM PDT (01:32 UTC)
Expired
Jul 22, 2014, 7:30 PM PDT
In force
58 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Deschutes County, OR, Jefferson County, OR

The radar

The Portland,OR radar (KRTX), 212 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM PDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM PDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT TUE JUL 22 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. THUNDERSTORMS STARTING TO
DEVELOP ACROSS CENTRAL AND NORTHEAST OREGON THIS AFTERNOON. AIRMASS
BECOMING MORE UNSTABLE NOW AS MID AND HIGH LEVEL CLOUDS CLEAR. ALSO
LIFT WILL BE INCREASING THROUGH THE AFTERNOON AND EVENING IN
RESPONSE TO APPROACHING CALIFORNIA SHORT WAVE AND JET STREAK. BASED
ON THIS EXPECT COVERAGE OF SHOWERS AND STORMS TO INCREASE THROUGH
THE AFTERNOON AND CONTINUE INTO THE EVENING AS THEY MOVE NORTHWARD.
JET DYNAMICS WILL LIKELY RESULT IN SOME STRONGER STORMS WITH HAIL
AND WIND. PRECIPITATION SHOULD DIMINISH FOR A WHILE LATER TONIGHT
BEFORE INCREASING AGAIN WEDNESDAY AS A LARGE UPPER LOW MOVES INTO
THE PACIFIC NORTHWEST. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS
TO MOVE THROUGH THE AREA. MODELS HAVE BEEN CONSISTENT SHOWING SOME
HEAVIER RAIN POSSIBLE OVER THE WASHINGTON CASCADES AND EAST SLOPES.
AS THE LOW MOVES INLAND WINDS WILL BE INCREASING BECOMING BREEZY BY
AFTERNOON. BASED ON THE STRENGTH OF THE LOW LEVEL COLD ADVECTION
MANY AREAS MAY SEE THERE HIGHS EARLY IN THE DAY WITH TEMPERATURES
BECOMING STEADY IN THE AFTERNOON. PRECIPITATION WILL DIMINISH
WEDNESDAY NIGHT AS THE LOW MOVES OFF TO THE EAST. A DRY WESTERLY
FLOW ALOFT THURSDAY WITH MOSTLY SUNNY SKIES, COOLER TEMPERATURES AND
BREEZY CONDITIONS. WESTERLY FLOW CONTINUES INTO FRIDAY WITH ANOTHER
SUNNY DAY. TEMPERATURES WILL BE WARMER WITH LESS WIND. 94

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE OVER THE SW
UNITED STATES WILL RIDGE NORTH AND INFLUENCE THE REGIONS WEATHER
WITH DRY CONDITIONS INTO THE WEEKEND ALONG WITH WARMER TEMPERATURES.
SOME MOISTURE MOVES UP INTO THE OREGON CASCADES MONDAY AFTERNOON
THAT COULD PRODUCE ISOLD TSRA OVER THIS AREA INTO THE EVENING.
OTHERWISE THE DRY CONDITIONS WILL PERSIST INTO NEXT WEEK.

&&

.AVIATION...LCL MVFR CONDITIONS WILL PERSIST ACROSS ALL TAF SITES
AND ESPECIALLY OVER CENTRAL OREGON UNTIL 04Z. SHOWERS AND
THUNDERSTORMS IN AND NEAR TAF SITES WILL CREATE AREAS OF MVFR AND
LCL IFR CONDITIONS. OTHERWISE CONDITIONS WILL IMPROVE TO MOSTLY VFR
AFTER 10Z FOR ALL TAF SITES ONLY TO RETURN TO LCL MVFR CONDITIONS IN
AND NEAR KYKM AFTER 15Z.

&&

.FIRE WX...A LOW PRESSURE SYSTEM MOVING INTO THE REGION WILL CAUSE
WIDESPREAD SHOWERS AND THUNDERSTORMS. ALTHOUGH SOME STORMS MAY
PRODUCE WETTING RAIN...ABUNDANT LIGHTNING CAN BE EXPECTED WHICH
COULD START NEW FIRES IN VERY DRY FUELS. STORMS HAVE BEGUN
DEVELOPING OVER CENTRAL OREGON AND THE NORTHEAST MOUNTAINS AND WILL
MOVE NORTH INTO THE LOWER COLUMBIA BASIN. SCATTERED THUNDERSTORMS
COULD POTENTIALLY LAST THROUGH THE NIGHT IN SOME PLACES. AS THE LOW
MOVES INLAND WEDNESDAY...OCCASIONAL SCATTERED THUNDERSTORMS WILL
AGAIN BE POSSIBLE THROUGH THE EVENING. RED FLAG WARNINGS THEREFORE
REMAIN IN EFFECT.  COBB

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  81  53  78 /  40  40  20  10
ALW  65  84  56  79 /  50  40  20  10
PSC  64  84  56  82 /  30  30  20  10
YKM  62  77  53  77 /  30  50  20  10
HRI  64  83  55  80 /  30  30  20  10
ELN  59  74  50  73 /  30  60  30  10
RDM  55  74  42  74 /  50  30  20   0
LGD  57  82  50  72 /  60  40  30  10
GCD  57  83  45  75 /  60  30  20  10
DLS  64  73  56  78 /  30  40  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY
     ORZ041-044-049-050-502-503-505>508-510.

     RED FLAG WARNING UNTIL 5 PM PDT WEDNESDAY ORZ509-511.

WA...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/97/97/82

In the hours before

Special weather statement, Jul 22, 4:12 PM PDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
412 PM PDT TUE JUL 22 2014

ORZ506-509-511-230015-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
412 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND DESCHUTES
COUNTIES UNTIL 515 PM PDT...

AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LA PINE...OR 33 MILES SOUTH
OF BEND...MOVING NORTH AT 35 MPH. THERE ARE OTHER STRONG STORMS IN
THE AREA OD DESCHUTES AND CROOK COUNTIES AS WELL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4362 12156 4436 12166 4425 11995 4360 12051
TIME...MOT...LOC 2310Z 191DEG 30KT 4364 12138
Special weather statement, Jul 22, 4:25 PM PDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
425 PM PDT TUE JUL 22 2014

ORZ050-502-507-WAZ029-030-230030-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHERN BLUE MOUNTAINS OF
OREGON OR-NORTHWEST BLUE MOUNTAINS WA-WALLOWA COUNTY OR-
425 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLA WALLA...
COLUMBIA...NORTHEASTERN UMATILLA...NORTHWESTERN WALLOWA AND NORTHERN
UNION COUNTIES UNTIL 530 PM PDT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPOUT SPRINGS...OR 21 MILES SOUTHEAST OF
MILTON-FREEWATER...MOVING NORTHEAST AT 25 MPH. THERE IS ALSO ANOTHER
STRONG STORM NEAR FLORA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4555 11788 4556 11791 4560 11790 4559 11794
      4553 11793 4574 11838 4660 11798 4659 11790
      4663 11787 4662 11784 4648 11785 4648 11775
      4635 11766 4633 11760 4601 11759 4600 11696
TIME...MOT...LOC 2324Z 226DEG 23KT 4581 11796
Special weather statement, Jul 22, 4:45 PM PDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
445 PM PDT TUE JUL 22 2014

ORZ044-507-WAZ028-029-230045-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA BASIN OF OREGON
OR-LOWER COLUMBIA BASIN OF WASHINGTON WA-
445 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENTON...
SOUTHWESTERN WALLA WALLA AND NORTHWESTERN UMATILLA COUNTIES UNTIL 545
PM PDT...

AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF PENDLETON...MOVING NORTH AT 35
MPH. THERE ARE ALSO OTHER STRONG STORMS IN THE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4548 11867 4543 11875 4550 11904 4552 11906
      4551 11908 4554 11925 4560 11925 4560 11932
      4618 11929 4613 11842
TIME...MOT...LOC 2344Z 185DEG 37KT 4577 11902
Special weather statement, Jul 22, 5:22 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
522 PM PDT TUE JUL 22 2014

ORZ506-509-511-230115-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
522 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND WESTERN
DESCHUTES COUNTIES UNTIL 615 PM PDT...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF LA PINE...OR 39 MILES
SOUTHWEST OF BEND...MOVING NORTHEAST AT 35 MPH. THERE COULD ALSO BE
OTHER STRONG STORMS IN THIS AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4361 12153 4361 12185 4439 12155 4430 12068
      4361 12138 4361 12152
TIME...MOT...LOC 0021Z 207DEG 37KT 4364 12168
Special weather statement, Jul 22, 5:38 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
538 PM PDT TUE JUL 22 2014

ORZ503-505-506-508-510-230145-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-JOHN DAY BASIN
OR-NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
538 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROOK AND NORTHEASTERN
JEFFERSON COUNTIES IN CENTRAL OREGON...AND NORTHWESTERN GRANT AND
WHEELER COUNTIES IN NORTHEAST OREGON...AND EXTREME SOUTHEASTERN WASCO
COUNTY IN NORTHWEST OREGON UNTIL 645 PM PDT...

AT 531 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF POST...OR 23 MILES EAST OF
PRINEVILLE...MOVING NORTH AT 30 MPH. THERE ARE ALSO OTHER STRONG
STORMS IN THE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4507 12055 4498 11994 4498 11913 4478 11923
      4459 11953 4424 12025 4431 12063
TIME...MOT...LOC 0038Z 190DEG 28KT 4447 12038
Special weather statement, Jul 22, 6:18 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
618 PM PDT TUE JUL 22 2014

ORZ509-511-230215-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
618 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND NORTHERN
DESCHUTES COUNTIES UNTIL 715 PM PDT...

AT 611 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF TERREBONNE...OR 13 MILES
NORTHWEST OF REDMOND...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THERE MAY ALSO BE OTHER STRONG STORMS IN THIS
AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4482 12156 4481 12106 4424 12126 4424 12156
TIME...MOT...LOC 0118Z 179DEG 15KT 4439 12139

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:22 PM PDTSpecial Weather StatementPDTDeschutes53 min
Jul 22, 5:38 PM PDTSpecial Weather StatementPDTWheeler67 min
Jul 22, 6:18 PM PDTSpecial Weather StatementPDTJefferson57 min
Jul 22, 6:55 PM PDTSpecial Weather StatementPDTDeschutes65 min
Jul 22, 7:26 PM PDTSevere Thunderstorm WarningPDTJefferson, Wasco52 min
Jul 22, 7:30 PM PDTSevere Thunderstorm WarningPDTDeschutes, Jefferson46 min
Jul 22, 8:11 PM PDTSpecial Weather StatementPDTWasco64 min
Jul 22, 8:13 PM PDTSpecial Weather StatementPDTCrook32 min
Jul 22, 8:30 PM PDTSevere Thunderstorm WarningPDTWasco60 min
Jul 22, 8:44 PM PDTSpecial Weather StatementPDTUnion31 min
Jul 22, 9:16 PM PDTSpecial Weather StatementPDTUnion29 min
Jul 22, 8:59 PM PDTSpecial Weather StatementPDTColumbia31 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.